Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 1999, 10:25 PM MDT for Logan County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1999, 10:25 PM MDT (04:25 UTC)
- Expired
- Jun 27, 1999, 11:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 10:30 PM MDT | Hail 1.75 | Crook, CO | |
| Jun 27, 10:40 PM MDT | Tornado F0 | Peetz, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2142 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:08 PM MDT, 7 hours 17 minutes earlier.
Area forecast discussion, Jun 27, 3:08 PM MDT, 7 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 308 PM MDT SUN JUN 27 1999 FAIRLY DECENT EAST-SOUTHEAST LOW LEVEL FLOW OVER THE PLAINS AT THIS TIME....WITH PLENTY OF UPPER 50S DEW POINTS EVERYWHERE. LAPS DATA SHOWING A STRONG LOW LEVEL THETA-E AXIS OVER US...WITH THE BEST MOISTURE CONVERGENCE PILING UP ALONG THE FOOTHILLS AND FRONT RANGE. RADAR SHOWING SOME A DECENT BOUNDARY NORTH-SOUTH ACROSS DOUGLAS COUNTY AND AREA OBSERVATIONS ARE HINTING AT A DENVER CYCLONE SETTING UP. SATELLITE PICTURES ARE SHOWING A BOUNDARY ACROSS THE NORTHEAST CORNER OF THE PLAINS...AND SOMETHING ALONG THE CHEYENNE RIDGE...WITH ONLY MINIMAL CUMULUS DEVELOPMENT AT THIS TIME OVER THE CWA. SOME CONVECTION GOING NORTH OF THE BORDER IN WYOMING AND NEBRASKA...BUT NONE YET HERE. TROUBLE IS...NOT ABLE TO WARM ENOUGH YET TO BREAK THE INVERSIONS ABOVE US. LATEST ACARS SOUNDINGS STILL SHOWING STRONG 700 MB CAP OVER THE AREA...AND A LITTLE ONE AT ABOUT 450 MB. THE CAP WILL BE HARD TO GO AGAIN THIS AFTERNOON...BUT IF IT CAN ...LAPS SHOWING SOME 2000-4000 JOULES OF CAPE TO WORK WITH RIGHT ALONG THE URBAN CORRIDOR AT THIS TIME. WATER VAPOR PICTURES STILL SHOWING THE UPPER TROUGH AXIS WELL UPSTREAM...WITH THE RUC/MESOETA GETTING THEIR Q-G ASCENT/THERMAL TROUGH INTO HERE AFTER 00Z. 80-100 KNOT JET NOW IN THE AREA AS EVIDENT BY PROFILERS AND RAWS MOUNTAIN WIND SENSORS. THIS IS PROGGED TO CONTINUE OVERNIGHT. I STILL THINK WE'LL GET THE STORMS...SOME SEVERE TOO. FOR MONDAY THROUGH TUESDAY...FAIRLY STRONG WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED...WITH THE DIV-Q/POTENTIAL VORTICITY/UPPER WIND GRIDS SHOWING SOME VERY WEAK SYNOPTIC SCALE LIFT FROM TIME TO TIME. WATER VAPOR PICTURE PROGS WOULD BE NICE FOR LOCATING THESE FEATURES. THE LOW LEVEL PRESSURE/WIND/MOISTURE GRIDS KEEP SHOWING SURGES MOVING INTO THE PLAINS...WITH THE NEXT ONE IN HERE AROUND 18Z MONDAY NOONTIME...THEN ANOTHER IN LATE TUESDAY AFTERNOON/EVENING. THEY ALSO KEEP AN EASTERLY COMPONENT TO THE LOW LEVEL FLOW THROUGHOUT THE PERIOD...AND DECENT THETA-E AXES AT MANY LEVELS. CROSS SECTIONS SHOW GREAT POTENTIAL INSTABILITY AS WELL AND MODIFIED FORECAST SOUNDING SHOWING 2000 J/KG PLUS CAPES FOR THE PLAINS BOTH DAYS. THE WIND PROFILES SHOW BEST SHEAR FOR STORMS TUESDAY AFTERNOON (SOUTHEAST SURFACE FLOW)...WITH MONDAY AFTERNOON IN THE NORTHEAST LOW LEVEL FLOW. THE LAPSE RATES ARE VERY STEEP BELOW 500 MB BOTH AFTERNOONS...BUT SOME 500/400 MB CAPPING INDICATED IN THE TEMPERATURE GRIDS OFF AND ON THROUGH THE NEXT TWO DAYS. WITH ALL THE MOISTURE EXPECTED...EASTERLY FLOW...AND LATE EVENING MCS'S TO CONTEND WITH...MORNING STRATUS IS A GOOD BET AS WELL. BASICALLY IT WILL BE MORE OF THE SAME...WITH PLENTY OF ENERGY AVAILABLE FOR SEVERE WEATHER BUT TRYING TO FIGURE OUT THE MID LEVEL CAP SITUATION ... THE LOW LEVEL STABILIZATION OR NOT...AND ANY HELP FROM A SYNOPTIC SCALE LIFTING MECHANISM OR NOT. RIGHT NOW WILL GO WITH SOME AFTERNOON/EVENING STORMS...MORE ON TUESDAY...AND MORNING STRATUS. TEMPERATURES WILL BE AT OR BELOW THE SEASONAL NORMS FOR THE NEXT TWO DAYS. FOR THE EXTENDED PERIOD...THE LAST 4 OR 5 MRF RUNS HAVE ALL SHOWN A DECENT UPPER TROUGH OVER COLORADO AROUND WEDNESDAY...HOWEVER THE LATEST RUN (06/27 00Z) NOW JUST INDICATES PRETTY DECENT WEST- NORTHWEST FLOW ALOFT...NO TROUGH ANYMORE? ANYWAY...THIS WEST- NORTHWEST FLOW IS PROGGED THROUGH THE EXTENDED PERIOD WITH A COUPLE OF SURGES OF UPSLOPE AT THE SURFACE. WITH THE NORTHWEST FLOW USUALLY HAVING PLENTY OF SYNOPTIC SCALE ENERGY EMBEDDED IN IT...AND THE GRIDS SHOWING SOME MOISTURE OVER THE EASTERN HALF...WILL KEEP "CHANCE" IN ALL THREE DAYS. RJK .DEN...NONE.
In the hours before
Special weather statement, Jun 27, 9:00 PM MDT, 1 hour 25 minutes before
COZ050-280330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER COLORADO 900 PM MDT SUN JUN 27 1999 ...TORNADO WATCH CANCELLED... TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING. GARD...WFO BOULDER
Special weather statement, Jun 27, 9:00 PM MDT, 1 hour 25 minutes before
COZ050-280330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER COLORADO 900 PM MDT SUN JUN 27 1999 ...TORNADO WATCH CANCELLED... TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:33 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| Jun 27, 10:45 PM MDT | Tornado Warning | BOU | Logan | 30 min |
| Jun 27, 11:13 PM MDT | Tornado Warning | BOU | Logan | 32 min |
| Jun 27, 11:24 PM MDT | Tornado Warning | BOU | Sedgwick | 36 min |
| Jun 27, 11:36 PM MDT | Tornado Warning | BOU | Logan, Morgan | 24 min |
| Jun 27, 11:37 PM MDT | Tornado Warning | BOU | Logan, Phillips | 38 min |
| Jun 27, 11:43 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 32 min |
| Jun 27, 11:43 PM MDT | Tornado Warning | BOU | Sedgwick | 32 min |
| Jun 27, 11:56 PM MDT | Tornado Warning | BOU | Logan, Washington | 34 min |
| Jun 27, 11:59 PM MDT | Tornado Warning | BOU | Phillips | 31 min |
| Jun 28, 12:08 AM MDT | Tornado Warning | BOU | Phillips | 37 min |
| Jun 28, 12:16 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 29 min |
| Jun 28, 12:23 AM MDT | Tornado Warning | BOU | Phillips | 37 min |
| Jun 28, 12:28 AM MDT | Tornado Warning | BOU | Washington | 32 min |
| Jun 28, 12:43 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 28, 1:15 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.